Limits...
Spontaneous acute subdural hematoma due to fondaparinux: Report of two cases.

Fryburg K, Nguyen HS, Cohen-Gadol AA - Surg Neurol Int (2011)

Bottom Line: Spontaneous acute subdural hematomas (SDHs) are rare.Risk factors for development of these hematomas include conditions such as hypertension, vascular abnormalities such as aneurysm or arteriovenous malformation, or consumption of anticoagulants.To our knowledge, these two patients illustrate the first cases of spontaneous acute SDH formation most likely attributed to consumption of fondaparinux.

View Article: PubMed Central - HTML - PubMed

Affiliation: St. Francis Hospital, Division of Neurological Surgery, Department of Neurological Surgery, Indiana University, Indianapolis, IN, USA.

ABSTRACT

Background: Spontaneous acute subdural hematomas (SDHs) are rare. Risk factors for development of these hematomas include conditions such as hypertension, vascular abnormalities such as aneurysm or arteriovenous malformation, or consumption of anticoagulants.

Case description: Here, the authors report two patients who suffered from spontaneous acute SDH while taking fondaparinux for venous thromboembolism prophylaxis. One patient suffered from a remote episode of traumatic brain injury and underwent a decompressive craniectomy 3 weeks prior to presentation, whereas the other patient had been self-medicating with aspirin.

Conclusion: To our knowledge, these two patients illustrate the first cases of spontaneous acute SDH formation most likely attributed to consumption of fondaparinux.

No MeSH data available.


Related in: MedlinePlus

For patient 2, on admission, a head CT showed a 2.2-cm left frontal acute SDH (a) He received platelet transfusion and underwent an urgent hematoma evacuation (b) His use of fondaparinux medication was not made known to us until the following day. A follow-up CT scan (c) showed that he had developed a recurrent subdural hemorrhage, and he required a repeat evacuation within 24 hours of the initial surgery
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3108447&req=5

Figure 2: For patient 2, on admission, a head CT showed a 2.2-cm left frontal acute SDH (a) He received platelet transfusion and underwent an urgent hematoma evacuation (b) His use of fondaparinux medication was not made known to us until the following day. A follow-up CT scan (c) showed that he had developed a recurrent subdural hemorrhage, and he required a repeat evacuation within 24 hours of the initial surgery

Mentions: A 34-year-old Burmese male presented to the Emergency Room with intractable headaches. The patient had a history of polycythemia vera and had been recently started on fondaparinux for thromboembolism prophylaxis. On the day of admission, he also took aspirin to relieve his headaches. His neurologic examination was non-focal. A head CT showed a 2.2-cm left frontal acute SDH [Figure 2a]. He received platelet transfusion and underwent an urgent hematoma evacuation [Figure 2b]. His use of fondaparinux medication was not made known to us until the following day. On the follow-up CT scan [Figure 2c], he developed a recurrent subdural hemorrhage and required a repeat evacuation within 24 hours of the initial surgery. He received fresh frozen plasma and platelets preoperatively; intraoperative hemostasis was obtained using Gel foam powder and thrombin. He recovered gradually and was discharged neurologically intact after a short course of rehabilitation.


Spontaneous acute subdural hematoma due to fondaparinux: Report of two cases.

Fryburg K, Nguyen HS, Cohen-Gadol AA - Surg Neurol Int (2011)

For patient 2, on admission, a head CT showed a 2.2-cm left frontal acute SDH (a) He received platelet transfusion and underwent an urgent hematoma evacuation (b) His use of fondaparinux medication was not made known to us until the following day. A follow-up CT scan (c) showed that he had developed a recurrent subdural hemorrhage, and he required a repeat evacuation within 24 hours of the initial surgery
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3108447&req=5

Figure 2: For patient 2, on admission, a head CT showed a 2.2-cm left frontal acute SDH (a) He received platelet transfusion and underwent an urgent hematoma evacuation (b) His use of fondaparinux medication was not made known to us until the following day. A follow-up CT scan (c) showed that he had developed a recurrent subdural hemorrhage, and he required a repeat evacuation within 24 hours of the initial surgery
Mentions: A 34-year-old Burmese male presented to the Emergency Room with intractable headaches. The patient had a history of polycythemia vera and had been recently started on fondaparinux for thromboembolism prophylaxis. On the day of admission, he also took aspirin to relieve his headaches. His neurologic examination was non-focal. A head CT showed a 2.2-cm left frontal acute SDH [Figure 2a]. He received platelet transfusion and underwent an urgent hematoma evacuation [Figure 2b]. His use of fondaparinux medication was not made known to us until the following day. On the follow-up CT scan [Figure 2c], he developed a recurrent subdural hemorrhage and required a repeat evacuation within 24 hours of the initial surgery. He received fresh frozen plasma and platelets preoperatively; intraoperative hemostasis was obtained using Gel foam powder and thrombin. He recovered gradually and was discharged neurologically intact after a short course of rehabilitation.

Bottom Line: Spontaneous acute subdural hematomas (SDHs) are rare.Risk factors for development of these hematomas include conditions such as hypertension, vascular abnormalities such as aneurysm or arteriovenous malformation, or consumption of anticoagulants.To our knowledge, these two patients illustrate the first cases of spontaneous acute SDH formation most likely attributed to consumption of fondaparinux.

View Article: PubMed Central - HTML - PubMed

Affiliation: St. Francis Hospital, Division of Neurological Surgery, Department of Neurological Surgery, Indiana University, Indianapolis, IN, USA.

ABSTRACT

Background: Spontaneous acute subdural hematomas (SDHs) are rare. Risk factors for development of these hematomas include conditions such as hypertension, vascular abnormalities such as aneurysm or arteriovenous malformation, or consumption of anticoagulants.

Case description: Here, the authors report two patients who suffered from spontaneous acute SDH while taking fondaparinux for venous thromboembolism prophylaxis. One patient suffered from a remote episode of traumatic brain injury and underwent a decompressive craniectomy 3 weeks prior to presentation, whereas the other patient had been self-medicating with aspirin.

Conclusion: To our knowledge, these two patients illustrate the first cases of spontaneous acute SDH formation most likely attributed to consumption of fondaparinux.

No MeSH data available.


Related in: MedlinePlus